Hail, Custer
- When
- July 5, 8:05 PM CST
- Where
- Custer County, 15 mi SW of Callaway
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.147, -100.134
Only a few hailstones fell with the largest being ping pong ball size.
An upper level disturbance combined with a stationary front and abundant moisture across southern Nebraska, producing severe thunderstorms across southwestern and portions of central Nebraska. Thunderstorms developed during the late afternoon hours and persisted into the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An upper level disturbance combined with a stationary front and abundant moisture across southern Nebraska, producing severe thunderstorms across southwestern and portions of central Nebraska. Thunderstorms developed during the late afternoon hours and persisted into the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 5, 1:52 PM CST, 6 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 252 PM CDT TUE JUL 5 2011 .SYNOPSIS... WEAK FLOW ALOFT REMAINS IN PLACE ACROSS THE CONUS THIS MORNING WITH A TANDEM OF HIGHS NOTED OVER SRN COLORADO AND THE NERN BAHAMAS. FURTHER NORTH...LOW PRESSURE WAS NOTED OVER LABRADOR AND THE ALASKA PANHANDLE. AT THE SURFACE...A STATIONARY FRONT WAS LOCATED ALONG THE KS/NEBR BORDER. TEMPERATURES NORTH OF THE FRONT WERE IN THE 80S TO AROUND 90...WHILE SOUTH OF THE FRONT...TEMPS WERE IN THE 90S. DEW POINTS NORTH OF THE FRONT WERE IN THE UPPER 60S AND LOWER 70S...MAKING FOR A VERY MUGGY AFTERNOON AT LBF. .DISCUSSION... NEAR TERM...TONIGHT THROUGH FRIDAY NIGHT...HEAVY RAIN BEGINNING TO BECOME A CONCERN FOR TONIGHT ACROSS SRN PORTIONS OF THE FORECAST AREA. FORECAST SOUNDINGS ARE INDICATING A SKINNY CAPE ENVIRONMENT WITH A WEAKLY SHEARED WIND PROFILE THIS AFTERNOON AND EVENING. K INDEXES LATER THIS EVENING ARE AROUND 40 SOUTH OF THE INTERSTATE...WITH PW'S APPROACHING 1.75 INCHES. FCST STORM MOTION RANGES FROM 5 TO 10 KTS TONIGHT...SO SLOW MOVING TSRAS EXPECTED. WV IMAGERY...INDICATING A LARGE PLUME OF MONSOONAL MOISTURE LIFTING NNEWD FROM AZ INTO UTAH AND COLORADO THIS AFTERNOON. NATL GUIDANCE IS SUPPORTING THE THREAT FOR HEAVY RAIN AS WELL...PER THE LATEST EXCESSIVE RAINFALL THREAT CHART. ATTM...WILL PLAN TO ISSUE A FLASH FLOOD WATCH FOR LOCATIONS ALONG AND SOUTH OF I-80 FOR TONIGHT AND WEDS AM. PRECIPITATION SHOULD BE ONGOING ACROSS THE SRN CWA WEDNESDAY MORNING. THE BULK OF THIS ACTIVITY WILL SHIFT SWD ALONG WITH THE FRONTAL BOUNDARY WEDS AFTN/EVENING INTO NRN KS. FURTHER NORTH UP TO INTERSTATE 80...ENOUGH RESIDUAL MOISTURE AND INSTABILITY REMAINS IN PLACE INTO THE EVENING TO WARRANT A MENTION OF CHANCE POPS IN SRN NEBRASKA. BY THURSDAY...THE FRONT WILL SLIP INTO THE SRN PLAINS WITH SRLY FLOW COMMENCING. THETA E RIDGING WILL BUILD INTO THE HIGH PLAINS OF CO/WY/NEBR THURSDAY AFTERNOON. THIS ACTIVITY WILL RIDE EAST INTO THE PANHANDLE AND FAR WESTERN AREAS THURSDAY EVENING. AT THIS JUNCTURE...THIS CONVECTION IS NOT EXPECTED TO MAKE IT VERY FAR EAST OF THE PANHANDLE DUE THE ABSENCE OF A LOW LEVEL JET...HIGH PRESSURE OVER EASTERN NEBRASKA...AND WEAK FLOW ALOFT. PRECIPITATION CHANCES WILL MIGRATE EAST...ENCOMPASSING THE REMAINDER OF THE CWA ON FRIDAY AS HIGH PRESSURE MOVES INTO THE MID MISSISSIPPI VALLEY AND LOW PRESSURE STRENGTHENS ACROSS THE BLACK HILLS AND ERN WYOMING. LONG TERM...SATURDAY THROUGH TUESDAY...DECENT AGREEMENT NOTED BETWEEN THE ECMWF AND GFS SOLNS THIS MORNING WITH THE MID AND UPPER LEVEL PATTERN LATER THIS WEEK AND EARLY NEXT WEEK. UPPER LEVEL RIDGING OVER THE DESERT SOUTHWEST...WILL MIGRATE INTO THE SRN PLAINS EARLY SATURDAY...THEN INTO THE SERN STATES BY TUESDAY. ABUNDANT MONSOONAL MOISTURE WILL STREAM NORTH INTO THE INTERMOUNTAIN WEST FROM BAJA CA BEGINNING SUNDAY. ABOVE NORMAL PW'S OF BETTER THAN 1.5 INCHES WILL BE EXPECTED DURING THE PERIOD...SO LOW LEVEL MOISTURE WILL BE ABUNDANT. DECIDED TO HOLD ONTO POPS EACH PERIOD DURING THE EXTENDED...ESPECIALLY AS THE HIGH ALOFT TRACKS INTO THE SERN STATES. THIS WILL PLACE THE CWA IN SW FLOW ALOFT...WHICH IS FAVORABLE FOR PRECIPITATION. MEAN TEMPERATURES DURING THE PERIOD SHOULD BE AT OR SLIGHTLY ABOVE CLIMO. HIGHS WILL BE AROUND CLIMO WHILE LOWS WILL BE ABOVE CLIMO DUE TO ABUNDANT LOW LEVEL MOISTURE AND DEW POINTS IN THE UPPER 60S/LWR 70S. && AVIATION... COLD FRONT MOVING ACROSS THE AREA WILL COMBINE WITH AN UPPER LEVEL SHORT WAVE RESULTING IN SCT THUNDERSTORMS EARLY TONIGHT. THE SYSTEM WILL PUSH EAST OVERNIGHT...EXITING THE AREA BY MORNING. SCT NATURE OF STORMS WILL LIKELY REQUIRE AMENDMENTS AS TIMING AND LOCATION BECOME MORE DEFINITE. KLBF COULD ALSO SEE SOME FOG BEHIND THE SHOWERS IN THE MORNING...HOWEVER CONFIDENCE IS LOW. OVERALL EXPECT VFR CONDITIONS THIS EVENING...AND WILL LOW TO MVFR AND POSSIBLE IFR IN AN NEAR THE THUNDERSTORMS. A RETURN TO VFR IS EXPECTED FOR TOMORROW AFTERNOON. && HYDROLOGY... RIVER LEVELS CONTINUE TO SLOWLY FALL AS REDUCTION IN RELEASES OCCUR FROM LAKE MCCONAUGHY AND WYOMING RESERVOIRS. WHILE RIVER LEVELS CONTINUE TO DROP...THE NORTH PLATTE RIVER WILL REMAIN ABOVE FLOOD STAGE AT LEWELLEN AND NORTH PLATTE. HOWEVER THE NORTH PLATTE RIVER AT LISCO AND THE PLATTE RIVER AT BRADY ARE BELOW FLOOD STAGE. HPC HAS SOUTHWEST NEB IN SLIGHT RISK FOR EXCESSIVE RAINFALL TONIGHT. MODELS HAVE PRECIP WATER APPROACHING 1.75 INCHES WITH DEW PTS IN THE MID 60S TO LOWER 70S. UPPER LEVEL SHORT WAVE ALONG WITH A COLD FRONT MOVING ACROSS THE AREA THIS EVENING AND OVERNIGHT WILL COMBINE WITH A STORM MOTION OF ONLY 10 KTS WHICH COULD LEAD TO LOCALLY VERY HEAVY RAINFALL. WILL HOIST A FLASH FLOOD WATCH TO ACCOUNT FOR THIS. && .LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR ZONES NEZ022-056>059-069>071. AVIATION AND HYDROLOGY...MASEK SYNOPSIS...NEAR AND LONG TERM...BUTTLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 PM CDT TUE JUL 5 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-062030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 320 PM CDT TUE JUL 5 2011 /220 PM MDT TUE JUL 5 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PRETTY MUCH ALL OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. A STALLING COLD FRONT WILL COMBINE WITH UPPER LEVEL DISTURBANCES TO PRODUCE THUNDERSTORMS OVERNIGHT. THE MAIN THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. IN ADDITION...THE THUNDERSTORMS WILL HAVE A SLOW STORM MOVEMENT AND WITH ABUNDANT MOISTURE IN PLACE WILL BE CAPABLE OF VERY HEAVY RAIN. THE MAIN AREA OF CONCERN WILL BE SOUTH OF HIGHWAY 2. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN ACTIVE WEATHER PATTERN WILL KEEP THE CHANCE FOR THUNDERSTORMS IN THE FORECAST OVER WESTERN NEBRASKA THROUGH THE END OF THE WEEK. AT THIS TIME NO WIDESPREAD OUTBREAK OF SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 816 PM CDT TUE JUL 5 2011 NEZ038-060200- CUSTER NE- 816 PM CDT TUE JUL 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER COUNTY UNTIL 900 PM CDT... AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF ARNOLD...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HIGHWAY 47 MILE MARKER 80... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SCHULTZ
The North Platte radar (KLNX), 97 km away, was scanning. The volume nearest the first event began at 02:04 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Only a few hailstones fell with the largest being ping pong ball size.
High winds caused tree branches to be blown onto power lines, causing a power outage in Imperial. A 4 foot by 16 foot sign at Yost Farm Supply was blown down. Numerous highway signs were blown down with their posts broken. Power outages were also reported in Champion and Wauneta.
COOP observer estimated wind gusts up to 70 MPH. Power is out in Imperial.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311224, 311225, 311227, 311226.